Alert archive / Delaware / Special Weather Statements in 2012

Special Weather Statement, NWS Philadelphia/Mount Holly

May 23, 2012Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 23, 2012, 2:36 PM EDT for Kent County, Delaware. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2012, 2:36 PM EDT (18:36 UTC)
Expired
May 23, 2012, 3:30 PM EDT
In force
54 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 38 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WWUS81 KPHI 231836
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
236 PM EDT WED MAY 23 2012

DEZ002-003-MDZ020-231930-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-
236 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT 
PARTS OF NORTHERN SUSSEX COUNTY...SOUTHWESTERN KENT COUNTY AND 
NORTHERN CAROLINE COUNTY THIS AFTERNOON. AT 230 PM...THE HEAVIEST OF 
THE RAIN WAS FALLING FROM AROUND GOLDSBORO IN MARYLAND TO NEAR 
GREENWOOD IN DELAWARE.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER 
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS 
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND 
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 3901 7591 3903 7588 3906 7587 3908 7584
      3909 7584 3912 7582 3914 7575 3919 7575
      3922 7573 3898 7531 3875 7549

$$

IOVINO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 23, 1:16 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 1:16 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
116 PM EDT WED MAY 23 2012

.SYNOPSIS...
A WEAK FRONT ACROSS NORTHERN NEW JERSEY AND PENNSYLVANIA WILL
DISSIPATE THIS AFTERNOON. WEAK HIGH PRESSURE WILL START BUILDING
ACROSS THE REGION TONIGHT AND REMAIN THROUGH THE WEEKEND. A WEAK FRONT
WILL TRY TO MOVE DOWN FROM NEW YORK STATE SATURDAY NIGHT BEFORE
WEAKENING. ANOTHER LOW AND FRONT WILL APPROACH FROM THE WEST
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON THE 12Z SOUNDINGS AND THE EVOLUTION OF THE FOG THIS
MORNING, WE UPPED THE MAX TEMPS WHICH HAD A CLEARER START TO THE DAY.

OTHERWISE THE FRONTAL BOUNDARY WILL GET TOUGHER TO FIND AS THE DAY
CONTINUES. WE ARE REACHING THE CONVECTIVE TEMPERATURE RATHER
EASILY, SO THE EXPECTATION OF MORE SHOWERS AND TSRAS LOOKS ON
TRACK. WE MODIFIED THE APG SOUNDING FROM THIS MORNING AND NEARLY
ALL OF THE CONVECTIVE PARAMETERS WITH RESPECT TO SEVERE WERE
EITHER WEAK (THE WIND FIELD) OR MODERATE (SOME THERMODYNAMIC
CONSIDERATIONS). WE GET A MIXED LEVEL CAPE OF ABOUT 1500J AND A
L.I. OF -4. THE MESOSCALE MODELS WANT TO PUSH THE AXIS OF CONVECTION
WESTWARD AS THE DAY PROGRESSES. FOR NOW GIVEN THE MAXIMUM AXIS OF
INSTABILITY IS ALONG THE DELAWARE VALLEY, WE DID NOT EDGE THAT WAY
YET. WE DID INCREASE POPS TO LIKELY THRUT THE POCONOS. ONLY OTHER
ADJUSTMENT WE HAVE BEEN DOING IS TO LOWER INITIAL POPS WHERE THE
STRATUS AND FOG ARE PERSISTING OR PERSISTED THE LONGEST.

AS THE MID SHIFT POSTED, THE BIGGEST THREAT REMAINS HEAVY RAIN AS
OUTFLOW BOUNDARIES MAY PROVIDE THE BIGGEST PUSH AS THE WINDS ALOFT
ARE VERY LIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE MID LEVEL LOW IS FORECAST TO CONTINUE TO WEAKEN AND DRIFT TOWARD
OUR AREA THROUGH THE SHORT TERM. WE MAY SEE DAYTIME ACTIVITY
DISSIPATE THROUGH THE FIRST PART OF TONIGHT, BUT THEN SEE AN UPTICK
IN ACTIVITY TOWARD DAYBREAK IF A SIMPLE CORRELATION BETWEEN
PROXIMITY OF THE MID LEVEL SYSTEM AND POPS DEVELOPS. INSTABILITY
WANES OVERNIGHT, BUT OUR TAKING OF THUNDER OUT OF THE EQUATION AFTER
MIDNIGHT IS MORE OF A CLIMATOLOGICAL CALL THAN ONE BASED ON MUCAPES.
THE WEAK SOUTHEAST FLOW SHOULD BRING AT LEAST SOME FOG BACK INTO THE
AREA. IT SHOULD BE RATHER MUGGY OVERNIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UNSETTLED WEATHER WILL REMAIN ACROSS THE AREA DURING MUCH OF THE
EXTENDED PERIOD. A WEAK UPPER LOW/TROUGH WILL LINGER ACROSS THE AREA
THU-FRI. THIS ALONG WITH INCREASING HEAT AND HUMIDITY WILL BRING THE
POSSIBILITY FOR SCAT SHOWERS/TSTMS THU AND FRI AFTERNOON AND
EVENING. A WEAK COLD FRONT MOVING DOWN FROM THE NORTH LATER SAT WILL
BRING ANOTHER CHC FOR SHOWERS/TSTMS THEN. BEYOND THAT...A BUILDING
AREA OF HIGH PRESSURE ACROSS THE OHIO AND TENN VALLEY REGION WILL
BRING SCATTERED CONVECTION ACROSS THE GREAT LAKES...WHICH MAY BE
CARRIED BY THE UPPER FLOW TO OUR AREA. THE DETAILS REGARDING THE
FCST BEYOND SAT WERE NOT CHANGES MUCH FROM THE EARLIER FCST. THE
MODELS WILL HAVE A DIFFICULT TIME RESOLVING THE MINOR FEATURES WHICH
WILL TRIGGER THE SHOWERS/TSTMS.

TEMPERATURES WILL CLIMB THU AND INTO THE WEEKEND WITH ABOVE NORMAL
READINGS EXPECTED MUCH OF THE TIME. THE HEAT WILL ALSO CARRY INTO
MON AND PERHAPS TUE AS THE UPPER HIGH BUILDS JUST TO OUR S/SW.
DAYTIME READINGS WILL BE WELL INTO THE 80S WITH SOME LOW 90S
POSSIBLE SAT-MON. THE MEX MOS WAS SOMEWHAT WARMER WITH THE GUIDANCE
THAT THE NEWLY ARRIVED EC MOS. IT WILL BE RATHER HUMID THU AND INTO
THE WEEKEND AS WELL WITH DEW POINTS IN THE 60S AND LOW 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE ARE EXPECTING SCATTERED CONVECTION TO AFFECT THE TERMINALS THIS
AFTERNOON AND EVENING FROM KPHL AREA NORTHWESTWARD. THERE IS STILL
A STRATUS BANK ALONG THE SE NJ COAST. IFR CONDITIONS ARE EXPECTED TO
OCCUR AGAIN LATE TONIGHT AND THURSDAY MORNING.

FOR THIS AFTERNOON, EXCLUDING KACY, WE ARE EXPECTING VFR CONDITIONS
WITH LIGHT WINDS TO PREVAIL OUTSIDE OF CONVECTION. BEST CHANCES
AND HIGHEST CONFIDENCE FOR CONVECTION ARE AIRPORTS AND TERMINALS
NORTHWEST OF THE KPHL AND I95 CORRIDOR. AT KACY AN IFR STRATUS
CIG IS EXPECTED TO MIX OUT AND DISSIPATE AS THE AFTERNOON
PROGRESSES. WINDS SHOULD BE LIGHT MAINLY FROM THE SOUTHEAST. NO
TRUE DISCERNIBLE SEA BREEZE FRONT IS EXPECTED.

FOR THIS EVENING WE ARE FORECASTING CONVECTIVE COVERAGE TO
DECREASE. THERE IS TOO LOW A CHANCE OF SHOWERS AFFECTING THE AREA
FROM THE SOUTH LATE TO INCLUDE FOR NOW. WITH THE STRATUS CIG AS A
SEEDING GROUND WE ARE EXPECTING A SPREADING OF IFR CONDITIONS THIS
EVENING FROM THE COAST TO ALL AREAS OVERNIGHT. WE ARE BANKING ON
IFR CONDITIONS BEING MORE CIG RELATED THAN VSBY RELATED. OVERALL
CONFIDENCE IS AVERAGE.

CONDITIONS SHOULD IMPROVE AGAIN TO VFR DURING THURSDAY MORNING. WE
USED THE TIMING OF OCCURRENCE THIS MORNING IN THE SERN TERMINAL AREA
(AROUND 14Z) ON THURSDAY AGAIN. WINDS SHOULD BE SLIGHTLY STRONGER
FROM THE SOUTH OR SOUTHEAST THAN TODAY, BUT GENERALLY LESS THAN 10
KNOTS.

OUTLOOK...
THU NGT-FRI NIGHT...MOSTLY VFR EXCEPT DURING THE OVERNIGHT PERIODS
WHEN FOG AND STRATUS MAY CREATE OCNL IFR. SCATTERED SHOWERS/TSTMS
THU AND FRI AFTERNOON MAY ALSO BRING LOWER CONDITIONS.

SAT-SUN...MOSTLY VFR. SCATTERED SHOWERS/TSTMS SAT AND SUN
AFTERNOON AND EVENING MAY BRING LOWER CONDITIONS AT TIMES.

&&

.MARINE...
SWELLS HAVE SUBSIDED TO BELOW 5 FT, AND WAVEWATCH GUIDANCE DOES NOT
BRING THEM UP AGAIN THROUGH TONIGHT. WINDS ARE EXPECTED TO BE LIGHT
FROM THE SOUTH TO SOUTHEAST, AND SO THE ADVISORY HAS BEEN CANCELLED.

OUTLOOK...
MOSTLY SUB-SCA CONDITIONS. THE GREATEST HAZARD FOR THE PERIOD WILL
BE SCATTERED SHOWERS/TSTMS WITH LOCALLY GUSTY WINDS POSSIBLE.

&&

.RIP CURRENTS...
WITH A DIMINISHING SWELL AND A LIGHT WIND, WE ARE FORECASTING A LOW
RISK OF RIP CURRENTS TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...GIGI
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...GIGI
MARINE...DELISI
RIP CURRENTS...
Hazardous weather outlook, May 23, 4:40 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT WED MAY 23 2012

DEZ001-MDZ008-012-015-019-NJZ001-007>010-012-015>019-PAZ054-055-
060>062-067>071-240845-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
440 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE AREAS OF FOG THAT LOCALLY WILL BE DENSE EARLY THIS
MORNING. THUNDERSTORMS WITH HEAVY DOWNPOURS THAT WOULD RESULT IN
POOR-DRAINAGE FLOODING MAY DEVELOP LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ020-NJZ013-014-020>027-240845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CAROLINE-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
440 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE AREAS OF FOG THAT LOCALLY WILL BE DENSE EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE AREAS OF FOG THAT LOCALLY WILL BE DENSE THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 2:06 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
206 PM EDT WED MAY 23 2012

NJZ001-008-231900-
MORRIS NJ-SUSSEX NJ-
206 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF SUSSEX COUNTY AND MORRIS COUNTY THIS AFTERNOON. AT 200
PM...THE HEAVIEST OF THE RAIN WAS FALLING IN THE VICINITY OF LAKE
HOPATCONG.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 4120 7437 4109 7450 4105 7450 4105 7445
      4098 7428 4091 7427 4089 7429 4090 7434
      4086 7432 4073 7437 4065 7451 4076 7456
      4072 7473 4078 7489 4092 7477 4109 7498
      4109 7499 4116 7490 4129 7483 4136 7471

IOVINO
Special weather statement, May 23, 2:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
236 PM EDT WED MAY 23 2012

DEZ002-003-MDZ020-231930-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-
236 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF NORTHERN SUSSEX COUNTY...SOUTHWESTERN KENT COUNTY AND
NORTHERN CAROLINE COUNTY THIS AFTERNOON. AT 230 PM...THE HEAVIEST OF
THE RAIN WAS FALLING FROM AROUND GOLDSBORO IN MARYLAND TO NEAR
GREENWOOD IN DELAWARE.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 3901 7591 3903 7588 3906 7587 3908 7584
      3909 7584 3912 7582 3914 7575 3919 7575
      3922 7573 3898 7531 3875 7549

IOVINO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:06 PM EDTSpecial Weather StatementPHIMorris, Sussex54 min
May 23, 2:58 PM EDTSpecial Weather StatementPHIMercer, Somerset62 min
May 23, 3:58 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Sussex, Warren2 hr
May 22, 8:41 PM EDTSpecial Weather StatementPHICarbon, Lehigh64 min
May 22, 8:45 PM EDTAreal Flood AdvisoryPHICarbon, Lehigh55 min
May 23, 3:07 PM EDTSpecial Weather StatementPHIBerks, Carbon, Lehigh, Monroe, Northampton113 min
May 23, 4:52 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton113 min
May 23, 5:55 PM EDTSpecial Weather StatementPHIMontgomery65 min
May 23, 6:41 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Montgomery94 min
May 23, 3:42 PM EDTSpecial Weather StatementPHICaroline, Queen Anne's, Talbot63 min
May 23, 4:40 PM EDTSpecial Weather StatementPHICaroline, Kent, Queen Anne's, Talbot110 min

Nearby

Special Weather Statements in Delaware, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.